Alert archive / Mississippi / River Flood Warnings in 2010

River Flood Warning 37, NWS Jackson, MS

February 4, 2010Leake County, Mississippi

NWS Jackson, MS issued this river flood warning at Feb 4, 2010, 9:48 AM CST for Leake County, Mississippi. It took effect at Feb 5, 2010, 3:25 AM CST. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Feb 4, 2010, 9:48 AM CST (15:48 UTC)
In effect from
Feb 5, 2010, 3:25 AM CST
Expired
Feb 8, 2010, 9:48 AM CST
In force
3 days
Issued by
NWS Jackson, MS
Flood severity
Minor

County Leake County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 68 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tuscolameta Creek at Walnut Grove (WTGM6). The gauge peaked at 26.41 ft at Feb 7, 2010, 1:00 AM CST.

actionminormoderate1520253002/0402/0502/0602/0702/0802/09
Action stage
24 ft
Minor stage
25 ft
Moderate stage
31.5 ft
Major stage
33 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02483000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Feb 4, 4:41 AM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Feb 4, 4:41 AM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
441 AM CST THU FEB 4 2010

...HEAVY RAIN EXPECTED TODAY OVER PORTIONS OF SOUTH-CENTRAL AND
SOUTHEAST MISSISSIPPI...

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...CURRENTLY WATCHING A
LARGE SHIELD OF LIGHT TO MODERATE RAIN SPREADING ACROSS THE REGION
WITH HEAVIER RAIN (AND EVEN A FEW EMBEDDED THUNDERSTORMS) SETTING UP
IN A BAND ACROSS PORTIONS OF SOUTHERN LA. THIS LATTER BAND IS
BEGINNING TO LIFT INTO ZONES OF SE MS WHERE A FLASH FLOOD WATCH IS
NOW IN EFFECT FROM NOON UNTIL MIDNIGHT.

THE MAIN SURFACE FRONTAL BOUNDARY WILL BE POSITIONED OFFSHORE FOR
THIS EVENT WITH A SURFACE LOW SPINNING UP ALONG SAID BOUNDARY AND
PASSING TO OUR SOUTH AS A POTENT UPPER LEVEL TROUGH MOVES ACROSS THE
LOWER MS VALLEY. MOISTURE AGGREGATING TO THE SOUTH OF THE FRONT IS
VERY HIGH (UP TO 2 INCH PWS) AND IS CURRENTLY NOT BEING BLOCKED FROM
WORKING NORTH OF THE COAST BY DEEP CONVECTION. ISENTROPIC ASCENT
ASCENT OF THE MOIST AND WARM AIR OVER COLDER SURFACE AIR WILL BE THE
MAIN MODE OF PRECIPITATION CREATION TODAY FOR OUR AREA AND MUCH OF
THE RAIN RATES WILL JUST BE MODERATE AT BEST. HOWEVER...WSW TO ENE
BANDING DUE TO FRONTOGENESIS ALOFT WILL HELP CREATE BANDS OF
INCREASED ASCENT AND ASSOCIATED HEAVIER RAIN RATES AND EVEN A FEW
EMBEDDED STORMS. THIS WILL MAINLY OCCUR THROUGH THIS EVENING IN MY
SOUTHEAST MS ZONES AND PREVIOUS EXPECTATIONS OF 2 TO 3 INCHES OF
RAIN WITH LOCALIZED HIGHER AMOUNTS STILL LOOKS LIKE A GOOD BET
THERE. MANY RECENT MESOSCALE MODELS HAVE SHIFTED THE HEAVY RAIN RISK
MAINLY SOUTHEAST OF THIS AREA...BUT THESE MODELS SEEM TO BE TOO
RELIANT ON CONVECTION NEAR THE COAST BLOCKING INLAND MOISTURE
TRANSPORT.

SO EXPECT WIDESPREAD RAIN OVER THE WHOLE AREA TODAY WITH THE RAIN
SHIELD SHIFTING GRADUALLY EAST THIS EVENING. ONLY LIGHT RAIN AND
DRIZZLE SHOULD BE LEFT BY DAWN FRIDAY UNDER CLOUDY SKIES AND WEAK
COLD AIR ADVECTION (CAA) IN THE LOWER LAYERS OF THE ATMOSPHERE.
CLOUDS SKIES AND CAA WILL CONTINUE TO SQUEEZE OUT LIGHT RAIN AND
DRIZZLE (ESPECIALLY ALONG AND NORTH OF I-20) THROUGH FRIDAY
NIGHT...ALTHOUGH ADDITIONAL RAINFALL TOTALS WILL BE VERY LIGHT.
"STORM" TOTALS (MAINLY ACCUMULATING TODAY THROUGH THIS EVENING) WILL
GENERALLY RANGE FROM 1 TO 2 INCHES ALTHOUGH THE AREAS ALONG AND
SOUTHEAST OF A BROOKHAVEN TO QUITMAN LINE (IN THE FLOOD WATCH) MAY
SEE LOCALLY UP TO 4 INCHES. ALTHOUGH THE MAJOR POTENTIAL FLOODING
PROBLEMS WILL BE IN SOUTHEAST MS...AT LEAST MINOR PONDING ISSUES
WILL BE POSSIBLE EVERYWHERE AND THE GENERALLY HIGH STATE OF AREA
RIVERS AND STREAMS WILL NOT BE HELPED BY THE LATEST SOAKING.

TEMPERATURES WILL REMAIN COOL TO SOMEWHAT CHILLY THROUGHOUT THE
SHORT TERM WITH LOTS OF CLOUDS AND A REINFORCEMENT OF COLD AIR
ARRIVING GRADUALLY TOMORROW AND TOMORROW NIGHT. ALTHOUGH
TEMPERATURES MAY BE IN THE UPPER 30S IN SOME AREAS FRIDAY NIGHT WITH
THE CONTINUING RISK OF LIGHT PRECIP ATMOSPHERIC TEMPERATURES ARE
EXPECTED TO BE TOO WARM TO WORRY ABOUT WINTRY PRECIP. I DID NOT
STRAY FAR FROM MAV GUIDANCE...ALTHOUGH I DID TWEAK MANY TEMP NUMBERS
IN THE DIRECTION OF ENSEMBLE GUIDANCE. /BB/

.LONG TERM...

SATURDAY...COLD ADVECTION AND WIDESPREAD STRATUS ALONG WITH
BRISK NORTHWEST WINDS WILL MAKE FOR A VERY CHILLY DAY. BOTH THE
GFS/NAM SUGGEST THERE COULD BE AREAS OF DRIZZLE IN THE MORNING...BUT
SFC TEMPS WILL BE ABOVE FREEZING (NO -FZDZ EXPECTED) AND THE SHALLOW
DEPTH OF THE MOISTURE WILL PRECLUDE ANY --S/--IP DEVELOPMENT.

SATURDAY NIGHT THROUGH SUNDAY...THE STRATUS WILL BE SLOW TO ERODE AS
LOW LEVEL COLD ADVECTION GRADUALLY TAPERS OFF. CLEARING MAY NOT TAKE
PLACE UNTIL SUNDAY MORNING FOR PORTIONS OF CNTRL/ERN MS...BUT AFTERNOON
SUN SHOULD BRING A REBOUND OF TEMPERATURES TO NEAR SEASONAL AVERAGE.

SUNDAY NIGHT THROUGH MONDAY NIGHT...THE GFS/ECMWF/GEFS/UKMET ARE
IN GREAT AGREEMENT THAT AN ACTIVE SRN STREAM WILL SEND THE NEXT
SIGNIFICANT SHORTWAVE TROUGH INTO THE LOWER MS VALLEY REGION BY
MONDAY...WITH STRONG MOISTURE TRANSPORT AND SOME POTENTIAL FOR HEAVY
RAIN SHOWING UP IN THE GUIDANCE FOR MONDAY NIGHT. WHILE THERE IS
SOME UNCERTAINTY REGARDING SFC FEATURES AND PLACEMENT OF THE WARM
FRONT...IT SHOULD BE PLENTY WARM ENOUGH OVER THE ARKLAMISS FOR ALL
RAIN. AT THIS TIME...INSTABILITY AND TSTM POTENTIAL ARE FORECAST TO
BE LIMITED DUE TO POOR LOW LEVEL LAPSE RATES.

TUESDAY THROUGH NEXT THURSDAY...IT APPEARS THAT THE ACTIVE SRN STREAM
WILL QUIET AT LEAST TEMPORARILY DURING THE MIDDLE OF NEXT WEEK AS
THE NRN STREAM BECOMES DOMINANT AND SENDS A COLD POLAR AIRMASS FROM
HUDSON BAY CANADA SOUTHWARD. A RATHER CHILLY AND DRY PERIOD IS EXPECTED
FOR THE ARKLAMISS AND HAVE CUT GFS MOS HIGHS/ LOWS...ESPECIALLY FOR
WEDNESDAY AND BEYOND. /EC/

&&

.AVIATION...CONDITIONS REMAINS MOSTLY VFR AT 4 AM THIS MORNING WITH
RAIN SPREADING ACROSS THE REGION. HOWEVER...EXPECT RAIN TO LAST
THROUGHOUT THE DAY WITH CEILINGS GRADUALLY MAKING THEIR WAY DOWN TO
MVFR...THEN IFR...LEVELS THIS MORNING INTO EARLY THIS AFTERNOON. THE
HEAVIEST RAIN TODAY WILL OCCUR AROUND HBG AND PIB WITH SOME EMBEDDED
THUNDERSTORMS ALSO POSSIBLE HERE. LOOK FOR WIDESPREAD RAIN TO
GRADUALLY TO SHIFT TO THE EAST OF THE REGION TONIGHT...ALTHOUGH
AREAS OF LIGHT RAIN AND DRIZZLE WILL PERSIST INTO TOMORROW...ALONG
WITH IFR CEILINGS. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       49  45  52  39 / 100  99  31  16
MERIDIAN      51  49  56  40 / 100 100  44  16
VICKSBURG     49  44  51  37 / 100  94  23  12
HATTIESBURG   53  51  58  42 / 100  99  31  12
NATCHEZ       50  45  53  36 / 100  86  15  10
GREENVILLE    46  42  47  37 / 100  96  33  13
GREENWOOD     47  43  50  37 / 100 100  42  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FROM NOON CST TODAY THROUGH THIS EVENING FOR
     MSZ057-058-062>066-072>074.

LA...NONE.
AR...NONE.
&&

BB/EC/
Hazardous weather outlook, Feb 4, 5:07 AM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
507 AM CST THU FEB 4 2010

ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>045-047-
051115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-WARREN-
507 AM CST THU FEB 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A LONG DURATION MODERATE RAINFALL IS EXPECTED TODAY AND TONIGHT AS A
LOW PRESSURE SYSTEM INTERACTS WITH INCREASING GULF MOISTURE. TOTAL
RAIN AMOUNTS OF ONE TO TWO INCHES WILL BE LIKELY BEFORE FRIDAY
MORNING. MINOR PONDING OF WATER ISSUES ARE POSSIBLE IN LOW LYING
AREAS AND WITH RIVER LEVELS ALREADY HIGH OR IN FLOOD...ADDITIONAL
RAINFALL WILL ONLY AGGRAVATE THESE ISSUES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

LAZ026-MSZ046-048>066-072>074-051115-
CONCORDIA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
507 AM CST THU FEB 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL INTERACT WITH INCREASING GULF MOISTURE
TO BRING A WIDESPREAD 2 TO 3 INCH RAINFALL TO AREAS ALONG AND
SOUTHEAST OF A DE KALB...TO JACKSON...TO ACME LOUISIANA LINE TODAY
AND TONIGHT. HEAVY DOWNPOURS ASSOCIATED WITH EMBEDDED THUNDERSTORMS
COULD BRING LOCALIZED AMOUNTS UP TO 4 INCHES ALONG AND SOUTH OF A
BROOKHAVEN TO QUITMAN LINE. IT IS IN THIS SPECIFIED REGION THAT A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AFTERNOON THROUGH THIS
EVENING. WITH THE GENERALLY SATURATED STATE OF THE GROUND AND THE
EXPECTED RAINFALL...A FEW FLOODING PROBLEMS MAY ARISE IN THE FLOOD
WATCH AREA. OUTSIDE OF THE FLOOD WATCH THERE MAY BE MINOR TO MODERATE
PONDING OF WATER ISSUES IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

50

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 8:36 AM CSTRiver Flood WarningJANMadison, Yazoo9 days
Feb 4, 9:48 AM CSTRiver Flood WarningJANNeshoba6 days
Feb 4, 9:48 AM CSTRiver Flood WarningJANLeake7 days
Feb 4, 9:48 AM CSTRiver Flood WarningJANLeake9 days
Feb 4, 10:21 AM CSTRiver Flood WarningJANCopiah, Simpson6 days
Feb 4, 10:21 AM CSTRiver Flood WarningJANLawrence8 days
Feb 4, 10:32 AM CSTRiver Flood AdvisoryJANIssaquena, Washington67 hr
Feb 4, 10:32 AM CSTRiver Flood AdvisoryJANClaiborne, Jefferson, Warren5 days
Feb 4, 10:32 AM CSTRiver Flood AdvisoryJANBolivar, Washington43 hr
Feb 4, 1:52 PM CSTAreal Flood WarningJANCovington, Forrest, Jefferson Davis, Jones, Lamar, Marion10 hr
Feb 4, 5:00 PM CSTFlash Flood WarningJANCovington, Forrest, Jefferson Davis, Jones, Lamar, Marion4 hr

Nearby

River Flood Warnings in Mississippi, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.